Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 178, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 11, 2023, 8:00 PM CDT for Hancock County, Kossuth County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2023, 8:00 PM CDT (01:00 UTC)
- Expired
- Aug 11, 2023, 8:31 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Kossuth County, IA
The radar
The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 4:46 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:46 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 11, 6:46 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 646 PM CDT Fri Aug 11 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Friday/ Issued at 310 PM CDT Fri Aug 11 2023 Key Messages: - Storms this afternoon and evening, some of which may be severe, across parts of northern and southern Iowa. Large hail and damaging winds are the main hazards, along with locally heavy rainfall. - Additional storm chances Sunday with severe storms possible Discussion: There are two key features of note today, embedded within the same trough. The first and most notable is a vorticity max moving across Nebraska into Kansas, NW Missouri, and far SW Iowa this afternoon. Convection has developed on the leading instability gradient, but this diminished quickly moving north into Nebraska and Iowa. Here soundings continue to show a decent cap in place that should prevent the more robust development expected further south. Any storms that do develop are anticipated to be quite elevated with most CAPE above 700mb, as indicated both in previous discussions and a recent SPC SWO. Storms that do develop will have plenty of deep layer shear, exceeding 45kts at times. At the same time, another embedded vorticity max in the shortwave is moving across Minnesota and South Dakota. Convection from this is expected to brush far northern counties this evening. With area also have the potential for hail and damaging winds, though with less instability, the severe threat is low than in the south. The big question is whether these two areas will phase across central Iowa this evening. Recent CAM guidance has suggested that the cap in place will prevent this development, but it will be worth monitoring through the evening. Given that CAM have completely miss out on the early afternoon convection, would not be surprised if they struggle to develop later convection across parts of central Iowa into the evening due to poor initialization. The final layer of this is the heavy rain threat. While widespread hydro issues are not a concern, deep warm cloud layers will support efficient rain rates in storms, especially across southern Iowa. After a quiet Saturday, another shortwave will move across the area, starting after midnight through Sunday. With CAPE 1500+ J/kg severe storms are certainly possible, though better shear lags the main instability and could be a limiting factor in Iowa. Cooler temperatures filter in behind this system, then warm into mid week. next system looks arrive late week Thursday into Friday. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 626 PM CDT Fri Aug 11 2023 Two areas of storms are underway this evening, one to the north over MN along the main cold front and one to the south, mainly over MO. The area to the north is currently the stronger of the two, although there is potential for additional development over eastern Nebraska to move into southern Iowa later this evening. One word of caution, the short term models have generally not been handling the evolution of the ongoing convection well. Current thinking is that storms to the north will continue to track to the southeast, potentially impacting northern TAF sites this evening. Southern storms could impact OTM later this evening, although confidence is low at this time. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...DMD
Hazardous weather outlook, Aug 11, 5:54 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 554 PM CDT Fri Aug 11 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-122300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 554 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible across the north and south this evening. in the southwest through the evening. Some storms could be strong to severe with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storm chances return for Sunday with strong storms possible. Large hail and strong wind gusts are the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening and again on Sunday. Zogg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 47 min |
| Aug 11, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 27 min |
| Aug 11, 8:22 PM CDT | Special Weather Statement | DMX | Kossuth | 23 min |
| Aug 11, 8:26 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 19 min |
| Aug 11, 8:30 PM CDT | Special Weather Statement | DMX | Hancock | 30 min |
| Aug 11, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 34 min |
| Aug 11, 8:50 PM CDT | Special Weather Statement | DMX | Hancock | 25 min |
| Aug 11, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock | 43 min |
| Aug 11, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 25 min |
| Aug 11, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 39 min |
| Aug 11, 9:18 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 27 min |
| Aug 11, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 31 min |
| Aug 11, 9:40 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 35 min |
| Aug 11, 9:45 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 30 min |
| Aug 11, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 26 min |
| Aug 11, 9:57 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 21 min |
| Aug 11, 10:11 PM CDT | Special Weather Statement | DMX | Butler | 34 min |
| Aug 11, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 13 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.